Theodore E. Warkentin, MD; John G. Kelton, MD
Acknowledgments: The authors thank Wendy M. Nicholson (Burlington, Ontario), Harold Richter (Boca Raton, Florida), Donald H. Berdeaux (Great Falls, Montana), and M.E. Tweeddale (Toronto, Ontario) for referring four of the patients described in this report.
Grant Support: By the Heart and Stroke Foundation of Ontario (B-3763 and T-4502 [Dr. Warkentin] and T-4404 [Dr. Kelton]).
Requests for Single Reprints: Theodore E. Warkentin, MD, Hamilton Regional Laboratory Medicine Program, Hamilton General Hospital, Hamilton Health Sciences, 237 Barton Street East, Hamilton, Ontario L8L 2X2, Canada.
Current Author Addresses: Dr. Warkentin: Hamilton Regional Laboratory Medicine Program, Hamilton General Hospital, Hamilton Health Sciences, 237 Barton Street East, Hamilton, Ontario L8L 2X2, Canada.
Dr. Kelton: Department of Medicine, Room 3W10, McMaster University Medical Centre, Hamilton Health Sciences, 1200 Main Street West, Hamilton, Ontario L8N 3Z5, Canada.
Author Contributions: Conception and design: T.E. Warkentin, J.G. Kelton.
Analysis and interpretation of the data: T.E. Warkentin, J.G. Kelton.
Drafting of the article: T.E. Warkentin, J.G. Kelton.
Critical revision of the article for important intellectual content: T.E. Warkentin, J.G. Kelton.
Final approval of the article: T.E. Warkentin, J.G. Kelton.
Provision of study materials or patients: T.E. Warkentin.
Statistical expertise: T.E. Warkentin.
Obtaining of funding: T.E. Warkentin.
Administrative, technical, or logistic support: T.E. Warkentin.
Collection and assembly of data: T.E. Warkentin.
Warkentin TE, Kelton JG. Delayed-Onset Heparin-Induced Thrombocytopenia and Thrombosis. Ann Intern Med. 2001;135:502-506. doi: 10.7326/0003-4819-135-7-200110020-00009
Download citation file:
Published: Ann Intern Med. 2001;135(7):502-506.
Heparin-induced thrombocytopenia is a prothrombotic drug reaction caused by platelet-activating antibodies that recognize complexes of platelet factor 4 and heparin.
To describe a syndrome termed delayed-onset heparin-induced thrombocytopenia, in which thrombocytopenia and thrombotic events begin 5 or more days after withdrawal of heparin.
Secondary and tertiary care hospitals.
12 patients who presented with serologically confirmed, delayed-onset heparin-induced thrombocytopenia, including 6 outpatients presenting after hospital discharge.
The platelet serotonin-release assay was used to measure IgG-induced heparin-dependent and heparin-independent platelet activation; an enzyme immunoassay that detects IgG against platelet factor 4â€“heparin complexes was also used.
Patients with delayed-onset heparin-induced thrombocytopenia presented with thrombocytopenia and associated thrombosis a mean of 9.2 days (range, 5 to 19 days) after stopping heparin therapy. Nine patients received additional heparin, with further decrease in platelet counts. Compared with controls, patients with delayed-onset heparin-induced thrombocytopenia had higher titers of IgG antibodies to platelet factor 4â€“heparin and greater IgG-induced heparin-dependent and heparin-independent platelet activation.
Delayed-onset heparin-induced thrombocytopenia should be suspected when patients present with thrombocytopenia and thrombosis up to 3 weeks after exposure to heparin. This syndrome could be caused by high titers of platelet-activating IgG induced by heparin.
Learn more about subscription options.
Register Now for a free account.
Hematology/Oncology, Platelet Disorders, Coagulopathies.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only